Metronidazole-induced toxicosis in dog – case report

Marta Cristina Thomas Heckler, Carla Cristina Machado Riani Costa, Hugo Riani Costa, Rogério Martins Amorim

Abstract


Metronidazole is a nitronidazolic antibiotic used in veterinary medicine to the treatment of a variety of diseases. The cause of metronidazole neurotoxicity has not been determined. We report the case of a dog, female, Teckel, five-year-old, with a history of dorsiflexion of the tail, ataxia, muscle stiffness, recumbency, vertical nystagmus, apathy and anorexia, which was being medicated for seven days with metronidazole in a dose higher than the maximum recommended, and the neurological signs began after this period. Neurological signs were consistent with central vestibular dysfunction caused by metronidazole, such as ataxia and vertical nystagmus. In addition to the neurological changes, the clinical signs of anorexia and apathy are consistent with the administration of excessive doses of the medicine. The diagnosis of metronidazole-induced toxicosis is based on the history of normal to increased doses, clinical signs and resolution after discontinuation of the drug. In general, the prognosis is good after drug withdrawal and early diagnosis. Some dogs may die and others may recover completely. The neurotoxicosis has disappeared after the suspension of the medicine and supportive treatment. Veterinarians must be aware of potential complications associated with the use of this medicine, as well as limit their chronic use or high doses for the most severe cases, and diagnose the problem as quickly as possible to institute an early treatment.

 


Keywords


Dogs; Neurology; Nervous system; Drug toxicity.



DOI: http://dx.doi.org/10.5433/1679-0359.2012v33n4p1531

Semina: Ciênc. Agrár.
Londrina - PR
E-ISSN 1679-0359
DOI: 10.5433/1679-0359
E-mail: semina.agrarias@uel.br
Este obra está licenciado com uma Licença Creative Commons Atribuição-NãoComercial 4.0 Internacional